Capecitabine Linked to Potentially Fatal Skin Reactions

Roxanne Nelson

December 03, 2013

Capecitabine (Xeloda), an oral drug used to treat breast and colorectal cancers, has been associated with potentially fatal cutaneous reactions.

The drug's manufacturer, Hoffmann-La Roche, reported today in an advisory from Health Canada that severe skin reactions have been observed in patients using capecitabine.

In a letter to healthcare professionals, Health Canada noted that "very rare cases of severe cutaneous reactions such as Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), in some cases with fatal outcome, have been reported during treatment with [capecitabine]."

Associated signs and symptoms of severe skin reactions can include flu-like symptoms, fever, skin itching, and a painful red or purplish skin rash that spreads and blisters and eventually causes the skin to shed. Other possible symptoms include mouth sores, eye burning, itching, and discharge.

The manufacturer emphasized that patients using this drug who develop any of these symptoms should contact their healthcare professional immediately.

Capecitabine is approved in the United States for the treatment of metastatic colorectal and breast cancer. A generic capecitabine product (Teva Pharmaceuticals) received approval from the US Food and Drug Administration (FDA) in September.

That product currently carries a boxed warning about a potential drug interaction; levels of warfarin in the blood can increase, leading to serious adverse effects.

Adverse effects reported with capecitabine include diarrhea, vomiting, nausea, mouth sores, hand–foot syndrome, fever, and infection, according to the FDA.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....